Jump to content

Recommended Posts

Hi, my father is undergoing chemo and radiation treatment.  The radiation is daily on his chest (left lobe, station 4 and 7 lymphnodes).   He also just started his second cycle of chemo (cisplatin).  He is having difficulty swallowing both food and liquids.  The pain seems to be in the middle of his chest under his sternum.  Even a glass of water is hard for him to get down.  Any tips on helping this issue?  

Also, he has some uncomfortable taste in his mouth too that he cant seem to get rid of as well if there are any tips for that, but the swallowing is the main concern.  

Thank you!

Shane  

Link to post
Share on other sites

Shane,

First, welcome here.

My first therapy was 30 sessions of radiation (M-F) and weekly chemotherapy. The first 2 weeks of radiation caused almost no problems. About in the middle of the third week, I started having an irritated throat and sunburn-like skin in the radiated area. I was told these were normal reactions but I never had difficulty with swallowing. I’m assuming you’ve reported this condition to your dad’s radiation oncologist. I got a script for “magic mouthwash” a mix of cough suppression and narcotic. I gargled with it then swallowed. It really didn’t help my irritated throat but it did suppress a dry cough, non productive cough that developed in my third week. I’m not sure this would help with your dad’s condition because of the depth of his irritation.

The uncomfortable taste in the mouth is also common. In my case during chemotherapy, I lost my appetite for food because everything tasted so odd. My wife noted I could taste my toothpaste so she began making peppermint ice cream for me. It was appetizing and provided the necessary nutrition to sustain treatment. Peppermint morphed to chocolate peppermint ice cream with crushed peppermint Oreo cookies. 

Stay the course.

Tom

Link to post
Share on other sites

Tom, thank you again for taking the time to respond.  A question on the ice cream... We have taken my father off of any sugar in his diet so we have been reluctant to give him any ice cream.  I am a strong believer in sugar weakening the immune system and having it feed disease and viruses. But I am also not a doctor.  I am curious your thoughts on this?  

Thanks,

Shane

Link to post
Share on other sites

Now is not the time to worry about sugar. Now is the time to eat calories of any kind to sustain weight. Try healthy smoothies. When he feels better then limit sugar. There are great cancer cook books out there. My husband makes me a green tea, lemonade drink that was in a cancer diet book

Link to post
Share on other sites

Shane,

There are many concerns about sugar consumption and known health problems associated with sugar, for example Type 2 diabetes. 

My wife has a masters degree in dietetics and is an RN. She doesn’t know of controlled studies where sugar has been shown to weaken the immune system or feed pathogens. 

When in active chemotherapy, my appetite got up and left. I was losing a great deal of weight at the same time that my body needed fuel to replace red & white blood cells ravaged by the chemo. I didn’t have an eating disorder but an eating “in order”. Ice cream has lots of calories. There are other ways to ingest calories but ice cream worked for me. 

I’d ensure your dad’s doctors are aware of his swallowing symptoms. I’d also chart his weight day-to-day.  LUNGevity has an on line Personal Intelligent Nutrition Assistant that might be helpful. Go to LUNGevity.org and in the “For Patients & Caregivers” tab, scroll down to find Meet Ina, Your Personal Intelligent Nutrition Assistant. 

Stay the course. 

Tom

Link to post
Share on other sites

Shane, I have a tumor in the right lung , and two mediastinal lymph nodes involved. I developed severe esophagitis midway through radiation.I was also having chemo at the same time, which made for double trouble. The pain is so bad. I discribed it as a lava pit pluse someone squeezing the middle of my chest and blocking what ever I tried to swallow including my own saliva. Ask for sucralfate and there is also a steroid liquid that you can take twice a day. Online you can get 500 calorie boost. I lived on it for two months. I had lost so much weight because there was no way to swallow without excruciating pain.  I finished March 12th and I am finally able to eat with only a little of the esophageal spasms left if I eat to big of a bite. It will get better. Tell him to hang in there. I was also doing cisplatin and otopaside. I’m sure that is the wrong spelling. 😆 I know how he feels and it will get better. Prayers.

Lisa

Link to post
Share on other sites

Hi Shane. My mom had the same problem with swallowing during and after chemo. The pain was intense. She tried numerous things prescribed by her Onc, nothing helped. Desperate, I turned to Doctor Google. Found an article from the Mayo Clinic that suggested peppermint may help as it relaxes the muscles in the esophagus. I went to the drug store, spoke to the pharmacist who said peppermint hard candy wouldn’t hurt and could help. Bought a bag and raced to my Moms house. She sucked on the candy before eating and it actually did help! Maybe placebo, maybe mind over matter? Not sure but it gave her a little relief that she desperately needed. Peppermint tea also seemed to help a little. I nixed my moms suggestion that peppermint schnapps might help as well.

Hope your dad is doing better. It’s so hard to watch them struggle.  Hang in there.

 

 

Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Restore formatting

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

×
×
  • Create New...